Thunderstorm Wind, Nash
- When
- August 16, 7:47 PM EST
- Where
- Nash County, Rocky Mt Wilson Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 35.850, -77.900
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 16, 1:35 PM EST, 6 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 235 PM EDT TUE AUG 16 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... THROUGH TONIGHT: AS EXPECTED... NUMEROUS STORMS HAVE DEVELOPED ON THE HIGHER TERRAIN THIS AFTERNOON WITH MORE SCATTERED ACTIVITY IN THE COASTAL PLAIN AND SANDHILLS ALONG THE WEAK SURFACE MOISTURE CONVERGENCE AXIS & INSTABILITY GRADIENT. THE MOUNTAIN STORMS WILL DROP INTO THE NORTHWEST PIEDMONT OVER THE NEXT FEW HOURS NECESSITATING LIKELY POPS THERE THROUGH EARLY EVENING. DAMAGING WIND GUSTS ARE POSSIBLE AS THE INITIALLY VERY WEAK WIND PROFILE IMPROVES SOMEWHAT... AND STEEP LOW LEVEL LAPSE RATES ALONG WITH POTENTIAL LOW LEVEL DRYING FROM THE INCREASING WSW WINDS COULD EXACERBATE DOWNDRAFTS. THEN WITH THE MESOSCALE VORTICITY CENTER NOW CROSSING KY ALONG THE SYNOPTIC FRONT EXPECTED TO TRACK ALONG THE NC/VA BORDER TONIGHT ACCOMPANIED BY UPPER DIVERGENCE NOTED ON THE 345K SURFACE... WILL EXTEND LIKELY POPS ACROSS THE REST OF THE NORTHERN & NORTHEAST CWA OVERNIGHT. LOWS 71-75. WED THROUGH FRI: WILL CARRY LIKELY POPS IN THE EAST THROUGH MIDDAY WED WITH LOWER CHANCES ELSEWHERE... TAPERING OFF IN THE AFTERNOON AS THE FRONT DROPS TO OUR SOUTH & MORE STABLE AIR WORKS INTO THE NORTH WITH INCREASINGLY DIFFLUENT 850 MB FLOW. HIGHS 83-90 WED... BUT CONFIDENCE IS NOT HIGH IN THESE NUMBERS AS THEY WILL DEPEND ON HOW MUCH IF ANY CLEARING TAKES PLACE IN THE AFTERNOON. THE FRONT WILL LIKELY HANG UP ALONG COASTAL NC ACROSS SC THU AS THE WEAK HIGH PRESSURE AREA NOSES IN FROM THE NORTH... & WILL LEAVE JUST LOW CHANCE POPS THU MAINLY ACROSS THE SOUTH WITH VARIABLY CLOUDY SKIES. HIGHS 83-88. FORECAST GROWS MORE UNCERTAIN BY FRI WITH THE GFS HANGING ONTO MUCH MORE SURFACE RIDGING DOWN THE EASTERN SLOPES. TEND TO PREFER THE MILDER NAM SOLUTION WITH THE SURFACE FRONT DISSIPATING AND A STRONGER MID LEVEL WAVE CROSSING THE GREAT LAKES TENDING TO SHOVE THE PARENT HIGH OUT TO SEA... SINCE IT LOOKS LIKE THE GFSS FEEDBACK CONTAMINATION CAUSES THIS WAVE TO LOSE DEFINITION THUS KEEPING THE PARENT HIGH IN PLACE. WILL HAVE CHANCE POPS AND HIGHS IN THE MID 80S TO NEAR 90. && .LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)... MID LEVEL RIDGING APPEARS TO DOMINATE THE REGION FRI NIGHT THROUGH SAT. THE ECMWF/GFS MODELS BOTH INDICATE THE FRONT WELL TO OUR SOUTH WITH SURFACE HIGH PRESSURE AREA TRYING TO NOSE IN FROM THE NORTH... HOWEVER SINCE THE GFS APPEARS TO BE OVERZEALOUS WITH ITS COOL NOSE... WILL LEAN MORE TOWARD CLIMATOLOGY FOR MAXES... 86-91. THEN SUN THROUGH MON... THE ANOMALOUS UPPER VORTEX TRACKING ACROSS SOUTHEAST CANADA IS EXPECTED TO BE DEEP ENOUGH (ACCORDING TO THE ECMWF/GFS) TO PUSH A FRONT SOUTHWARD INTO THE REGION... AND A PREFRONTAL TROUGH OVER THE PIEDMONT IS LIKELY TO PRECEDE IT. THEREFORE WILL RESUME POPS SUNDAY AFTERNOON THROUGH MONDAY. TEMPS A BIT ABOVE NORMAL SUNDAY THEN HIGHS SHOULD DROP BACK NEAR OR A LITTLE BELOW NORMAL MONDAY WITH EXPECTATIONS OF COPIOUS CLOUD COVER. TUE FORECAST IS A WILD CARD WITH UNCERTAINTY AS TO HOW FAR SOUTHWARD THE FRONT PUSHES... WITH ONLY A 1020 MB HIGH PUSHING SOUTHWESTWARD BEHIND IT. THE GFS HAS BEEN TRENDING SLIGHTLY NORTH WITH THE FRONT AND ASSOCIATED PRECIP. WITH SYNOPTIC SCALE FRONTAL PASSAGES SO RARE IN NC THIS TIME OF YEAR... WILL HOLD THE FRONT ACROSS NC AND CONTINUE CHANCE POPS TUE... PRIMARILY DURING THE AFTERNOON AND EVENING... AND SLIGHTLY HIGHER ACROSS THE SOUTH & SOUTHEAST WHERE ANY LEE DRYING EFFECTS FROM WESTERLY 850 MB WINDS WILL BE LESSENED. HIGHS TUE 85-89. && .AVIATION... SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE BLUE RIDGE WILL MOVE EAST INTO THE AREA...REACHING THE TRIAD BETWEEN 20 AND 22Z. THE STORMS COULD PRODUCE STRONG WIND GUSTS...AND TAFS WILL MENTION A TEMPO WITH IFR VIS/MVFR CIGS AND WIND GUSTS UP TO 30 KTS. RUC MODEL SHOWS UPPER DIVERGENCE PERSISTING AND A VORTICITY CENTER MOVING EAST ACROSS THE NORTHERN PIEDMONT THROUGH THE EVENING HOURS...SO STORMS WILL LIKELY AFFECT RDU AND RWI BETWEEN 22Z AND 04Z. FAY MAY SEE AN ISOLATED STORM BUT COVERAGE WILL BE GREATEST TO THE NORTH. AREAS THAT RECEIVE RAIN ARE LIKELY TO HAVE IFR FOG OVERNIGHT. WINDS SHIFT TO NORTH-NORTHEAST TOMORROW MORNING AS A SURFACE BOUNDARY MOVES INTO THE AREA. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...DGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 518 AM EDT TUE AUG 16 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-170930- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 518 AM EDT TUE AUG 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ONE MORE HOT DAY EXPECTED ACROSS CENTRAL NORTH CAROLINA TODAY AS TEMPERATURES PEAK IN THE LOWER TO MID 90S. HEAT INDEX VALUES WILL RANGE FROM AROUND 100 DEGREES UP TO 105 DEGREES THIS AFTERNOON. TAKE ALL NECESSARY PRECAUTIONS TO AVOID HEAT EXHAUSTION AND DEHYDRATION ESPECIALLY BETWEEN THE HOURS FROM NOON UNTIL 500 PM. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON INTO THE EVENING HOURS. ISOLATED STORMS COULD BECOME SEVERE WITH THE POTENTIAL OF PRODUCING DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER SPOTTERS SHOULD MONITOR THE LATEST WEATHER INFORMATION. RA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 710 PM EDT TUE AUG 16 2005 NCZ027-028-170000- EDGECOMBE-NASH- 710 PM EDT TUE AUG 16 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL NASH AND WESTERN EDGECOMBE COUNTIES THROUGH 800 PM EDT... AT 710 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER NASHVILLE...MOVING EAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...RED OAK... DORTCHES...AND...WEST CREEK...GOLD ROCK...ROCKY MOUNT...SOUTH ROCKY MOUNT. LOCALLY GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND INTENSE LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWNED TREE LIMBS AND POWER LINES ARE POSSIBLE. RFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 722 PM EDT TUE AUG 16 2005 NCZ023-024-170015- ALAMANCE-ORANGE- 726 PM EDT TUE AUG 16 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN ALAMANCE AND ORANGE COUNTIES THROUGH 815 PM EDT... AT 722 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ABOUT 5 MILES NORTHEAST OF BURLINGTON...OR 3 MILES SOUTH OF UNION RIDGE...MOVING EAST AT 10 MPH. THESE THUNDERSTORMS WILL MOVE EAST...AFFECTING LOCATIONS MAINLY NORTH OF HIGHWAY 70 AND INTERSTATE 85. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PLEASANT GROVE...MEBANE...CARR...AND CEDAR GROVE. GUSTY WINDS OF 30 TO 40 MPH...PEA SIZE HAIL AND VERY FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. MWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 734 PM EDT TUE AUG 16 2005 NCZ010-011-170000- HALIFAX-WARREN- 734 PM EDT TUE AUG 16 2005 ...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHEAST WARREN AND NORTHERN HALIFAX COUNTIES THROUGH 800 PM EDT... AT 734 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS IN SOUTHERN VIRGINIA 8 MILES NORTHWEST OF FIVE FORKS...OR ABOUT 7 MILES SOUTHWEST OF BRODNAX...MOVING SOUTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FIVE FORKS... VAUGHAN...SUMMIT AND GASTON LAKE. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND INTENSE LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWNED TREE LIMBS AND POWER LINES ARE POSSIBLE. BOATERS ON LAKE GASTON SHOULD SEEK SAFE HARBOR UNTIL THE STORM HAS PASSED/ RFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 816 PM EDT TUE AUG 16 2005 NCZ021-022-170130- FORSYTH-GUILFORD- INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO...HIGH POINT 816 PM EDT TUE AUG 16 2005 ...A LINE OF STRONG THUNDERSTORMS WILL MOVE THROUGH THE TRIAD BETWEEN 830 PM TO 1000 PM... A LINE OF STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AT 15 MPH INTO NORTHERN FORSYTH AND GUILFORD COUNTIES BY 830 PM AND WILL CONTINUE SOUTHEAST INTO THE TRIAD...AFFECTING WINSTON SALEM...GREENSBORO ...AND HIGH POINT THROUGH 1000 PM. THE LINE OF STORMS WILL PRODUCE INTENSE LIGHTNING...VERY HEAVY RAIN AND WIND GUSTS UP TO 30 MPH. SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS. ANYONE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY AT THE FIRST SOUND OF THUNDER. ALSO...RAINFALL AMOUNTS OF 1 TO 1.5 INCHES PER HOUR MAY CAUSE FLOODING IN URBAN OR LOW-LYING AREAS. BL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 820 PM EDT TUE AUG 16 2005 NCZ043-170045- WILSON- 820 PM EDT TUE AUG 16 2005 ...STRONG THUNDERSTORMS WILL AFFECT NORTHERN WILSON COUNTY THROUGH 845 PM EDT... AT 820 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER ELM CITY TO TOWN CREEK...WITH LITTLE MOVEMENT. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND INTENSE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SOME DOWNED TREE LIMBS AND POWER LINES ARE POSSIBLE. SEEK SHELTER UNTIL THE STORM HAS DIMINISHED. RFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 845 PM EDT TUE AUG 16 2005 NCZ028-043-170115- EDGECOMBE-WILSON- 845 PM EDT TUE AUG 16 2005 ...STRONG THUNDERSTORMS WILL CONTINUE TO DRIFT ACROSS WESTERN EDGECOMBE AND NORTHEAST WILSON COUNTIES THROUGH 915 PM EDT... AT 845 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER TOWN CREEK...OR ABOUT 8 MILES NORTHEAST OF WILSON...DRIFTING SLOWLY EAST. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...TOWN CREEK...AND MACCLESFIELD. GUSTY WINDS OF 30 TO 40 MPH...LOCALLY HEAVY RAIN...SMALL HAIL AND INTENSE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS MAY RESULT IN A FEW DOWNED TREE LIMBS. RFG
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2005Every state in 2005This day in weather historyWarnings in North Carolina, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475484.